Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2008, 12:19 AM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 12:19 AM MST (07:19 UTC)
- Expired
- Aug 17, 2008, 6:15 AM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 23.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:30 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 8:30 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 830 PM MST SAT AUG 16 2008 .SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS NORTHERN ARIZONA. THE CHANCE OF MAINLY AFTERNOON STORMS WILL CONTINUE SUNDAY AND MONDAY...FOLLOWED BY A DRYING TREND STARTING MID-WEEK WITH A DECREASING CHANCE OF STORM ACTIVITY. && .DISCUSSION...AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR CONTINUES TO SPIN OVER WESTERN COLORADO THIS EVENING. LOW LEVEL MOISTURE MOVED NORTH INTO MOST OF THE FORECAST AREA OVER THE PAST 24 HOURS...COMBINING WITH INCREASING WIND SHEAR AND INSTABILITY. STRONG THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON OVER MUCH OF COCONINO COUNTY WITH A FEW SEVERE THUNDERSTORMS AND EVEN ONE REPORT OF A TORNADO NORTHWEST OF VALLE. THESE STORMS ALSO CONTAINED VERY HEAVY RAIN WITH FLOODING REPORTED ACROSS WESTERN COCONINO COUNTY. THE SEVERE THUNDERSTORM WATCH FOR NORTHERN ARIZONA WAS CANCELLED AROUND 7 PM AS MOST OF THE FORECAST AREA HAS A MORE STABLE RAIN-COOLED AIR MASS IN PLACE. WEAK DISTURBANCES ROTATING AROUND THE SOUTHERN END OF THE LOW PRESSURE SYSTEM WILL AFFECT NORTHERN ARIZONA OVERNIGHT...SO THE CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE FOR MOST AREAS. UPDATED FORECASTS WERE SENT OUT EARLIER THIS EVENING. .PREV DISCUSSION...(230 PM MST)...LARGE CLOSED UPPER LOW CONTINUES TO SPIN OVER NORTHWESTERN COLORADO THIS AFTERNOON. THIS SYSTEM IS FORECAST TO MOVE SLOWLY TO THE SOUTHEAST ACROSS COLORADO TONIGHT AND INTO SUNDAY. MEANWHILE...MOST OF NORTHERN ARIZONA IS EXPECTED TO REMAIN IN A MOIST AIR MASS. THIS WILL RESULT IN ANOTHER DAY OF CONVECTIVE ACTIVITY FOR SUNDAY. GFS MODEL SOUNDINGS SHOW RELATIVELY STRONG WESTERLY FLOW ALOFT THROUGH TOMORROW...BUT ALSO SOME SLIGHT DRYING. THINKING RIGHT NOW IS THE BEST CHANCES FOR SHOWER ACTIVITY TOMORROW WILL BE ALONG THE HIGH TERRAIN AREAS OF THE MOGOLLON RIM AND POINTS SOUTH. SOUNDINGS FOR THE NORTHEAST PART OF THE STATE DRY OUT CONSIDERABLY FAST AS THEIR FLOW TURNS MORE NORTHERLY AND BRINGS IN DRIER AIR FROM UTAH. STILL MAY SEE AN ISOLATED CELL OR TWO UP THERE SO WEVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY. BY MONDAY MODELS ARE FORECASTING A RIDGE TO BUILD ACROSS THE SOUTHWEST UNITED STATES. THIS WILL RESULT IN A SLIGHT DRYING TREND ACROSS NORTHERN ARIZONA. WEVE KEPT LOW CHANCE POPS IN THE FORECAST FOR NOW AND WILL NEED TO ASSESS HOW MUCH DRYING DOES INDEED TAKE PLACE. THE RIDGE STAYS IN PLACE OVER THE NORTHLAND FOR THE MID PORTION OF THE WEEK...AND AS A RESULT...WEVE LOWERED POPS INTO THE SLIGHT CHANCE CATEGORY THROUGH THE FORECAST PERIOD. && .AVIATION...FOR THE 06Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS NORTHERN ARIZONA...PRIMARILY SOUTH OF A KGCN TO KRQE LINE. THE COVERAGE AND INTENSITY OF THESE SHOWERS AND STORMS WILL LIKELY DECREASE THROUGH THE NIGHT. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TOMORROW WITH MVFR/IFR CONDITIONS...HAIL...AND WIND GUSTS TO 40KT POSSIBLE WITH THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...............JJ AVIATION/FIRE WX.....DVC VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 16, 8:05 PM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 805 PM MST SAT AUG 16 2008 AZZ004>018-037>040-170700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 805 PM MST SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TONIGHT AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND COLORADO... COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER NORTHERN ARIZONA...WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING. A FEW STRONG STORMS WILL BE POSSIBLE THROUGH 10 PM SOUTH OF A LINE FROM SELIGMAN TO SEDONA...TO PAYSON. SOME OF THE STORMS FROM COCONINO COUNTY THROUGH EASTERN YAVAPAI AND NORTHERN GILA COUNTIES MAY ALSO CONTAIN HEAVY RAINFALL. SOME AREAS HAVE RECEIVED VERY HEAVY RAIN OVER THE PAST 24 HOURS...WITH ADDITIONAL HEAVY RAIN POSSIBLE THIS EVENING. AREAS OF FLOODING ARE LIKELY OVER WESTERN COCONINO COUNTY...WITH A CHANCE OF SOME FLOODING ELSEWHERE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 16, 9:38 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
938 PM MST SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TORNADO 15 NW VALLE 35.81N 112.33W
08/16/2008 COCONINO AZ PUBLIC
SMALL TORNADO 15 MILES NORTHWEST OF VALLE
0145 PM HAIL 18 NW VALLE 35.84N 112.37W
08/16/2008 E0.75 INCH COCONINO AZ TRAINED SPOTTER
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 12 hr |
| Aug 17, 6:38 AM MST | Flash Flood Warning | FGZ | Coconino | 12 hr |
| Aug 17, 1:50 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 17, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 17, 3:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Aug 17, 4:53 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.